Diet increases risk of side effects from some drugs
A woman who went on an intense grapefruit diet almost lost her leg after developing a blood clot.
The 42-year-old victim developed a large clot in a vein after the grapefruit boosted levels of oestrogen in her blood because she was on the Pill, doctors in the US have reported.
The case, written up in the medical journal The Lancet, described how the woman went to hospital after she had problems walking, shortness of breath and felt light-headed. Her left leg had turned purple. Surgeons quickly realised she was in danger of losing her leg to gangrene and put clot-busting medication directly into the blockage, dissolving it.
Three days before falling ill, she had begun a crash diet which included eating 225g of grapefruit each morning, after rarely eating the fruit in the past.
Medics concluded grapefruit had affected the way the 42-year-old’s body processed her contraceptive pill and had blocked the action of a key enzyme that normally breaks down the oestrogen in a contraceptive.
The doctors treating her said a number of risk factors had contributed to the woman developing the clot. She had an inherited disorder which increased her risk, as did being on the combined Pill.
Dr Trevor Baglin, a consultant haematologist at Addenbrooke’s NHS Trust in Cambridge, said: ‘From this case study it appears as if the grapefruit enhanced the thrombotic effect of the contraceptive pill in the presence of a genetic predisposition. However, it is worth pointing out that this is a single case study and a very unusual case at that. I would suggest that any extreme diets should be avoided because they can have unpredictable consequences.’